Home » Frequently asked Questions on Health » Is further deterioration of chronic kidney disease preventable?

Is further deterioration of chronic kidney disease preventable?

Q: I am 64 years old and have diabetes for the past 16 years. I have been on insulin for the last 6 years. My S. Creatinine is 1.8 with HbA1c of 8. My microalbuminurea is 64. Doctors have prescribed the following tablets: Clavix - one tab per day; Losar H - one per day; Lorlip - one per day; Gabaneuron - one per day. I am also taking 25 units of insulin in the morning and 15 in the evening. I was also advised to avoid the green leafy vegetables in my diet. Are the above medicines good to use? Will they cause any side effects? What diet should I take to control my albumin in urine? I am a vegetarian. Is it possible to cure this microalbuminurea?

A:Based on the information provided, you have chronic kidney disease (CKD) probably secondary to long-standing diabetes (Diabetic nephropathy), which is associated with increased leakage of protein (albumin) in the urine. An elevated serum creatinine value of 1.8mg/dL reflects impaired kidney’s filtering function. While it is not possible to retrieve the lost kidney function, a lot can be done to delay the further progression of the kidney disease by focusing on the risk factors of CKD. These include

  • Strict control of blood pressure to less than 130/80 mmHg
  • Strict control of elevated cholesterol levels in the blood
  • Dietary modifications including an intake of 30-40 gms of protein daily
  • Avoidance of potential kidney toxic medications. These include all non-steroidal anti-inflammatory pain medications like Voveran, Brufen & Nimulid, the consumption of which should be avoided especially on a continuous basis. Current medications prescribed are intended to achieve the above. Losar H helps to reduce the leakage of protein in the urine in addition to lowering the blood pressure. It is also advisable to take gabapentin and methylcobalamin separately depending on the severity of your neuropathic pain rather than as a combination pill in the form of Gabaneuron. One needs to be cautious with Gabapentin since its dosage needs to be adjusted in view of the underlying kidney disease (especially if serum creatinine >1.5mg/dL). Not doing so may cause serious side effects such as dizziness, drowsiness and difficulty walking.

  • RELATED FAQ

    ................... Advertisement ...................

       

    FAQ

    ASK OUR EXPERTS

    Using 0 of 1024 Possible characters
    Choose Topic
    -------------------------------- Advertisement -----------------------------------